Alert archive / Texas / Flash Flood Warnings in 2003
Flash Flood Warning 12, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Jun 20, 2003, 8:30 PM CDT for Potter County, Randall County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2003, 8:30 PM CDT (01:30 UTC)
- Expired
- Jun 20, 2003, 10:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
Counties Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 26 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1307 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1416 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KAMA 210131 FFWAMA TXC375-381-210330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AMARILLO TX 830 PM CDT FRI JUN 20 2003 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * FLASH FLOOD WARNING FOR... POTTER COUNTY IN THE PANHANDLE OF TEXAS THIS INCLUDES THE CITY OF AMARILLO RANDALL COUNTY IN THE PANHANDLE OF TEXAS THIS INCLUDES THE CITY OF CANYON * UNTIL 1030 PM CDT * AT 827 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER THE CITY OF AMARILLO...MOVING EAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUFFALO LAKE...BUSHLAND... LAKE TANGLEWOOD...UMBARGER AND VALLEY DE ORO IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD DANGERS. RAPIDLY RISING WATER CAN QUICKLY MAKE LOW WATER CROSSINGS IMPASSABLE. CAMPERS...HIKERS AND MOTORISTS SHOULD SEEK HIGHER GROUND NOW LAT...LON 3479 10215 3479 10169 3560 10166 3559 10214 $$
1 follow-up statement
000 WGUS74 KAMA 210200 FFSAMA TXC375-381-210330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 900 PM CDT FRI JUN 20 2003 ...A FLASH FLOOD WARNING CONTINUES FOR POTTER AND RANDALL COUNTIES UNTIL 1030 PM CDT... AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE VERY HEAVY RAINFALL 6 MILES EAST OF AMARILLO. THE STORM PRODUCING HEAVY RAINFALL WAS MOVING NORTHEAST AT 20 MPH. AT 845 PM CDT...POTTER COUNTY EMERGENCY MANAGEMENT OFFICE REPORTED THAT T-ANCHOR BLVD NORTH OF INTERSTATE 40 WAS TOTALLY UNDERWATER...FLOODING OF UNDERPASSES CONTINUES IN DOWNTOWN AMARILLO...BELL STREET AT ARDEN ROAD AND BELL STREET AT SW 54TH STREET WERE BARELY PASSABLE...AN AREA SOUTH OF LOOP 335 FROM SONCY ROAD TO GRAND STREET REPORTED MAJOR STREET FLOODING...AND A WATER RESCUE WAS BEING PERFORMED AT AMARILLO BLVD/U.S. HIGHWAY 60 AT LAKESIDE DRIVE. IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. NEVER ATTEMPT TO CROSS FLOWING WATER IN AN AUTOMOBILE OR ON FOOT MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. LAT...LON 3477 10216 3477 10165 3561 10164 3560 10214 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 2:30 PM CDT, 6 hours earlier.
Area forecast discussion, Jun 20, 2:30 PM CDT, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 230 PM CDT FRI JUN 20 2003 ANOTHER CROP OF TSTMS LIGHTING UP OVER ERN NM IN ASSOCIATION WITH THE NEXT SHORTWAVE TROF. SPC ALREADY HAS A SVR TSTM WATCH OUT FOR THAT PART OF THE STATE. EXPECT THESE THUNDERSTORMS TO CONTINUE MOVG NNEWD INTO THE PNHDLS LATE THIS AFTN AND TNGT. WILL REVERT TO AREAL QUALIFIERS FOR TNGT AND RAISE POPS A BIT WITH A TREND TOWARDS HIGHEST VALUES OVER WRN ZNS. WILL ALSO RETAIN MENTION OF SVR. FOR SAT...SOME SORT OF SFC TROF OR PSEUDO DRYLINE TO SLIDE EWD AND MAKE IT ABOUT HALF OR TWO THIRDS OF THE WAY THRU FCST AREA. ENUF CONVERGENCE ALONG THIS FEATURE WARRANTS LOW POP VALUES ERN ZNS SAT AFTN AND EVENING. HOWEVER...A LAYER OF WARM AIR ALOFT SHOULD OVERSPREAD THE REGION THANKS TO MORE W AND SW FLOW...WHICH WILL MAKE IT TOUGHER FOR STORMS TO FORM. FROM SUN THRU MIDDLE OF NEXT WEEK A BROAD WESTERN US TROF WILL DOMINATE WITH A FLAT RIDGE S OF FCST AREA. THIS WILL RESULT IN TEMPS COMPARABLE TO EARLY SUMMER ALONG WITH LITTLE PROSPECTS FOR PRECIP. SHORT AND MEDIUM RANGE MODELS IN GOOD AGREEMENT WITH THIS SCENARIO AND ARE ACCEPTED. AFTER WED THOUGH THE MEDIUM RANGE MODELS DIVERGE ON EXTENT OF WRN TROF. IT DOES APPEAR A WEAK SFC TROF OR COLD FRONT MAY SLIDE SEWD INTO THE AREA AROUND THU WITH A MINOR SETBACK IN TEMPS FORESEEN. IN ADDITION...THIS FRONT OR BOUNDARY MAY SERVE AS A FOCUSING MECHANISM FOR TSTMS...AND HAVE LEFT LOW POPS IN FOR THU... THEN EXTENDED THEM INTO THU NIGHT AND FRI. OVERALL...PREVIOUS PCKG IN DECENT SHAPE AND HAVE RETAINED ITS INTEGRITY. PRELIM VALUES FOLLOW. FCSTID = 02 AMARILLO 61 92 64 94 / 40 10 10 00 BEAVER 62 93 65 95 / 40 20 20 00 BOISE CITY 59 90 61 92 / 50 10 00 00 BORGER 61 92 64 94 / 40 10 10 00 BOYS RANCH 59 91 62 93 / 40 10 00 00 CANYON 61 92 64 94 / 40 10 00 00 CLARENDON 65 93 69 95 / 40 20 20 00 DALHART 59 90 61 92 / 50 10 00 00 GUYMON 61 92 63 94 / 40 10 10 00 HEREFORD 61 92 63 94 / 40 10 00 00 LIPSCOMB 65 92 68 94 / 40 20 20 00 PAMPA 64 92 67 94 / 40 20 10 00 SHAMROCK 67 93 71 95 / 40 20 20 00 WELLINGTON 67 93 72 95 / 40 30 20 00 .AMA... TX...NONE. OK...NONE. ANDRADE
Hazardous weather outlook, Jun 20, 1:00 PM CDT, 7 hours 30 minutes before
OKZ001>003-TXZ001>020-211115- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN AND CENTRAL PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE THREATS LATER THIS AFTERNOON AND DURING THE EVENING HOURS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... ON SATURDAY AFTERNOON AND EVENING...THUNDERSTORM DEVELOPMENT IS EXPECTED ACROSS THE EASTERN HALF OF THE PANHANDLES. SOME OF THE STORMS MIGHT APPROACH SEVERE LIMITS PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. SLATTERY
In the hours before
Local storm report, Jun 20, 6:03 PM CDT, 2 hours 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
603 PM CDT FRI JUN 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0537 PM 2S DALHART TX 60 MPH WIND GUST
06/20/03 HARTLEY 61 MPH GUST MEASURED AT
THE ASOS AT DALHART.Local storm report, Jun 20, 6:49 PM CDT, 1 hour 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
649 PM CDT FRI JUN 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0537 PM 2S DALHART TX 60 MPH WIND GUST
06/20/03 HARTLEY 61 MPH GUST MEASURED AT
THE ASOS AT DALHART.
0601 PM CHANNING TX 60 MPH WIND GUST
06/20/03 HARTLEY NUMEROUS TREES LIMBS DOWN
IN TOWN. REPORTED BY NWS
COOP OBSERVER.
0640 PM DUMAS TX 0.88 INCH HAIL
06/20/03 MOORE REPORTED BY MOORE COUNTY
EM.
0644 PM DUMAS TX 0.75 INCH HAIL
06/20/03 MOORE REPORTED BY LOCAL MEDIA.Nearby
Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.